[Skip to Content]
[Skip to Content Landing]
Article
September 1965

Procainamide—a Hazard in Myasthenia Gravis

Author Affiliations

CHICAGO
From the Northwestern University Medical School. Assistant Professor, Neurology and Psychiatry (Dr. Drachman), Associate in Medicine (Dr. Skom).

Arch Neurol. 1965;13(3):316-320. doi:10.1001/archneur.1965.00470030096010
Abstract

A CERTAIN PROPORTION of myasthenic patients may be expected to manifest cardiac disease, either due to the primary myocarditis of myasthenia gravis1-10 or to other types of coincidental heart disease. Although reported cases are few, irregularities of heart rate and rhythm might be expected to occur with some frequency; the treatment of this complication presents a difficult problem because of the pharmacological peculiarities of the disease.

In 1949, Weisman noted that the use of quinidine sulfate to treat a cardiac arrhythmia in a patient with myasthenia resulted in an increase of her weakness.11 Osserman also mentions that the use of quinidine—a relative of quinine—is contraindicated in myasthenia, and instead advises the use of procainamide hydrochloride or digitalis.8 Aside from these comments, the literature lacks a discussion of the management of this complication.

We have recently studied an elderly myasthenic patient in whom a myocardial infarction was followed

×